Alert archive / Missouri / High Wind Warnings in 2019
High Wind Warning 3, NWS Kansas City, MO
NWS Kansas City, MO issued this high wind warning at May 21, 2019, 2:03 AM CDT for 4 counties in Kansas; 9 counties in Missouri. It was in force for 117 min. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 2019, 2:03 AM CDT (07:03 UTC)
- Expired
- May 21, 2019, 4:00 AM CDT
- In force
- 117 min
- Issued by
- NWS Kansas City, MO
Counties Johnson County, KS, Leavenworth County, KS, Miami County, KS, Wyandotte County, KS, Buchanan County, MO, Caldwell County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Jackson County, MO, Lafayette County, MO, Platte County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 46 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 2:05 AM CDT | NON-TSTM WND DMG | 5 S Easton, KS | HIGHWAY 92 AND 231ST STREET IMPASSABLE DUE TO LARGE TREES ACROSS THE ROAD. |
| May 21, 2:10 AM CDT | NON-TSTM WND DMG | 1 Ese Piper, KS | VIA TWITTER - DOWNED TREE LIMBS NEAR THE LEGENDS IN KCK. |
| May 21, 2:10 AM CDT | NON-TSTM WND DMG | 1 Se Blue Springs, MO | VIA FACEBOOK - LARGE PORTION OF TREE BROKEN. |
| May 21, 2:11 AM CDT | NON-TSTM WND DMG | 1 S Blue Springs, MO | VIA FACEBOOK - TREE SPLIT FROM WINDS. |
| May 21, 2:11 AM CDT | NON-TSTM WND DMG | Pleasant Hill, MO | VIA FACEBOOK, TREE FELL ON PORCH. |
| May 21, 2:15 AM CDT | NON-TSTM WND DMG | Basehor, KS | TREE DOWN BLOCKING THE ROAD AT 155TH AND RIPLEY. |
| May 21, 2:45 AM CDT | NON-TSTM WND DMG | 3 W Excelsior Estates, MO | SEVERAL 7 INCH TREE LIMBS DOWN AT WATKINS MILL STATE PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 7.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 1277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
965 WWUS73 KEAX 210703 NPWEAX URGENT - WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 203 AM CDT Tue May 21 2019 ...High Winds Expected Next Two Hours... KSZ057-103>105-MOZ020>022-028>030-037-038-043-210900- /O.NEW.KEAX.HW.W.0003.190521T0703Z-190521T0900Z/ Miami-Leavenworth-Wyandotte-Johnson KS-Buchanan-Clinton-Caldwell- Platte-Clay-Ray-Jackson-Lafayette-Cass- Including the cities of Paola, Osawatomie, Louisburg, Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, Hamilton, Braymer, Polo, Breckenridge, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, Kansas City, Independence, Odessa, Higginsville, Lexington, Concordia, Belton, Raymore, Harrisonville, and Pleasant Hill 203 AM CDT Tue May 21 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 4 AM CDT EARLY THIS MORNING... The National Weather Service in Kansas City/Pleasant Hill has issued a High Wind Warning, which is in effect until 4 AM CDT early this morning. * TIMING...Now through 4 AM. * WINDS...High winds up to 60 mph are occurring on the backside of the departing precipitation. * IMPACTS...Severe wind gusts will down tree limbs and power lines over the next two hours. Saturated grounds may also allow entire trees to become uprooted. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ Blair
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this high wind warning went out at May 20, 11:32 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 20, 11:32 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1132 PM CDT Mon May 20 2019
.Discussion...
Issued at 408 PM CDT MON MAY 20 2019
An analysis of satellite, radar, and surface observations quickly
reveal the amount of hazardous weather that is currently going
through the plains right now. A deep shortwave trough with strong
divergence aloft has quickly evolved a complex of storms and
stratiform weather from the panhandle of TX up into eastern Kansas.
It is likely we will see three potential periods of hazardous
weather in the next 24-30 hours as follows:
1) Flood/Large Hail Threat: Moderate to heavy rain and lightning
expected over the area now through the early morning timeframe which
may create possible flooding, especially over the KC Metro and areas
will saturated soils. Flash Flood Guidance (FFG) is currently
1hr/~1.5" 3hr/~2" 6hr/~2.5". The initial rainfall from these
elevated showers will not be impressive, but as the warm front and
associated MUCAPE lift north from western OK up into area area after
sunset these rain rates will likely pick up to near 1-1.5"/hr in
convection. The heaviest rain rates look to occur between 8pm and
midnight. Due to FFG being so low it is possible that flash flooding
could occur quickly, especially in northern Johnson Co KS that got
over 2+" of rainfall Saturday. Local streams and creeks may also
rise quickly as most of the rainfall will become runoff almost
immediately and will need to be monitored overnight. Large hail could
be possible down near Butler up through Sedalia as some MUCAPE will
be realized in that area with plenty of shear available. The flood
threat looks to decrease after midnight in the KC Metro area with
light to moderate rainfall on the stratiform side of the MCS like
feature that pushes east. This will then increase the threat over
northern Missouri which will last through 3am. Areal flooding is
likely in this region with standing water still around from
Saturday. There is some uncertainty on how far north the boundary
can get with the latest HRRR (18-19) indicating the MCS stalls in
its NE track and start to follow the LLJ to the east sliding just
south of what the previous runs show. This will be a very dynamic
situation and when and where the MCS forms over OK will drive a
lot of what happens in the future time frame.
2) Flash Flood Threat: The second round of potential flooding early
Tuesday morning could be more of a flash flood threat with the first
round this evening completely saturating the soils. This round also
looks to be caused by strong isotropic accent as a strong LLJ forms
ahead of the cold front along a secondary warm front that will be
the main player for this threat and the last one this afternoon.
Another 1-2" of precipitation is possible with this round of storms
which would easily exceed any FFG by that point in morning and could
cause a major issue with rush hour Tuesday morning with roads
flooding throughout the KC Metro. People will need to use caution
and remember to TURN AROUND DON'T DROWN. The upper level diffluence
is very impressive during this time helping to add even more lift to
the area during this timeframe. The uncertainty in this period will
be how much the first wave this evening altered the overall synoptic
pattern with the MCS development to see if this LLJ can reform back
up ahead of the front and initiate this flash flood threat.
3) Damaging winds, Large Hail, additional Flooding, and Tornadoes:
The third and final threat could be the most impactful depending
on how things set up. The main feature that will drive the level
of severe weather on Tuesday afternoon will be surface warm front.
This feature will the delineation line for elevated and surface
based storms. The latest 18z NAM/HRRR/GFS indicate this boundary
will stall along out southern CWA boundary from Bates Co into the
Lake of the Ozarks. The 12Z guidance had this boundary slightly
higher up near HWY 50 so this trend will need to be monitored.
Storms north of this boundary will have the primary threat of
large hail and flooding, while storms south and along this
boundary will have a primary threat of damaging winds and
tornadoes. Focus on the warm sector shows a low level wind profile
very favorable for QLCS tornado formation and if enough CAPE is
realized maybe even embedded supercells along the line. 0-3km bulk
shear vectors look to be about 40-50kts at around a 45 degree
angle so this will also increase the mesovorticies and damaging
wind possibilities as it pushes to the east. The threat will
increase the further east (near SPC Enhanced Convective Outlook
location) this feature goes with more time to recover and develop
surface CAPE. The true nature of how this threat plays out may not
really be known until after the morning activity passes through
and a true analysis of that boundary is able to be conducted.
River Flood Threat: All this QPF is going to have a potentially
dangerous result on the Missouri River and tributaries. It is likely
most places will get into moderate flooding and if all the QPF
occur, or even more than forecasted, then major flooding is looking
possible going into the end of the week.
There will be a slight break in the constant rainfall Wednesday
before a quasi-stationary boundary sets up over our area Thursday
bringing rainfall chances back into the forecast through next week
only adding to the flooding threat.
&&
.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1126 PM CDT MON MAY 20 2019
Moderate rain showers will persist through the overnight hours and
into Tuesday morning. Reduced visibilities and ceiling heights to
MVFR and periods of IFR are expected. A second line of storms
will develop near the terminals late Tuesday morning, bringing a
subsequent reduction to visibilities and ceilings into the early
afternoon. Conditions will improve by the mid to late afternoon
Tuesday, though nearby rain showers and thunderstorms will
continue through Tuesday evening as the storm system exits the
area. Additionally, gusty winds are expected overnight up to 35 to
40 kts out of the east. This will minimize overall low-level wind
shear impacts, though winds near 2kft will approach 50 kts out of
the southeast.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Tuesday evening for KSZ025-057-060-
102>105.
MO...Flash Flood Watch through Tuesday evening for MOZ001>007-011>016-
020>023-028>031-037-038-043-053.
&&
Discussion...Barham
Aviation...WelshHazardous weather outlook, May 20, 5:57 AM CDT, 20 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 557 AM CDT Mon May 20 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211100- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 557 AM CDT Mon May 20 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Showers and thunderstorms spread across region this evening, with flash flooding and hail as threats tonight. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Overnight storms may persist into Tuesday morning, but expect more strong to severe storms by Tuesday afternoon. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 20, 8:42 PM CDT, 5 hours 21 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill 842 PM CDT Mon May 20 2019 KSZ057-060-103>105-MOZ028>030-037-038-043>045-053-054-211100- Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-Clay-Ray- Jackson-Lafayette-Cass-Johnson MO-Pettis-Bates-Henry- Including the cities of Paola, Osawatomie, Louisburg, Pleasanton, La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, Kansas City, Independence, Odessa, Higginsville, Lexington, Concordia, Belton, Raymore, Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Butler, Adrian, Rich Hill, Clinton, and Windsor 842 PM CDT Mon May 20 2019 ...GUSTY WINDS MAY CAUSE TREE DAMAGE... Gusty winds may cause tree and power line damage through the late evening and into the overnight hours. In addition, saturated soils combined with gusty winds will create conditions where some trees may uproot.
Special weather statement, May 20, 9:16 PM CDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
916 PM CDT Mon May 20 2019
MOZ045-053-054-210300-
Bates MO-Pettis MO-Henry MO-
916 PM CDT Mon May 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR HENRY...SOUTHEASTERN BATES AND
SOUTHWESTERN PETTIS COUNTIES UNTIL 1000 PM CDT...
At 916 PM CDT, Doppler radar was tracking a strong thunderstorm near
Appleton City, or 13 miles southeast of Butler, moving northeast at
55 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Clinton, Calhoun, Deepwater, Montrose, Coal, Rockville, Brownington,
Tightwad, La Due and Truman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3805 9410 3804 9411 3806 9413 3804 9423
3819 9434 3848 9373 3852 9351 3821 9353
3822 9356 3820 9356 3821 9405 3803 9406
TIME...MOT...LOC 0216Z 230DEG 48KT 3816 9411
PPThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:40 PM CDT | River Flood Warning | EAX | Leavenworth | 50 hr |
| May 20, 8:42 PM CDT | River Flood Warning | EAX | Atchison | 55 hr |
| May 20, 9:49 PM CDT | River Flood Warning | EAX | Leavenworth, Wyandotte | 42 days |
| May 20, 9:49 PM CDT | River Flood Warning | EAX | Wyandotte | 5 days |
| May 20, 10:01 PM CDT | Areal Flood Warning | EAX | Johnson, Linn, Miami | 9 hr |
| May 20, 10:09 PM CDT | Areal Flood Warning | EAX | Atchison, Johnson, Leavenworth, Miami, Wyandotte | 9 hr |
| May 20, 10:59 PM CDT | River Flood Warning | EAX | Johnson | 5 hr |
| May 21, 6:51 AM CDT | Areal Flood Warning | EAX | Linn, Miami | 3 hr |
| May 21, 7:10 AM CDT | Areal Flood Warning | EAX | Johnson, Leavenworth, Wyandotte | 2 hr |
| May 21, 8:51 AM CDT | Flash Flood Warning | EAX | Johnson, Leavenworth, Linn, Miami, Wyandotte | 3 hr |
| May 21, 9:06 AM CDT | Areal Flood Warning | EAX | Atchison, Doniphan, Leavenworth, Wyandotte | 6 hr |
| May 21, 11:53 AM CDT | Areal Flood Warning | EAX | Johnson, Leavenworth, Linn, Miami, Wyandotte | 3 hr |
| May 21, 11:56 AM CDT | River Flood Warning | EAX | Johnson | 26 hr |
| May 21, 2:35 PM CDT | River Flood Warning | EAX | Wyandotte | 56 hr |
| May 21, 2:54 PM CDT | Areal Flood Warning | EAX | Johnson, Leavenworth, Linn, Miami, Wyandotte | 12 hr |
| May 21, 2:59 PM CDT | Areal Flood Warning | EAX | Atchison, Doniphan, Leavenworth, Wyandotte | 12 hr |
| May 21, 6:50 PM CDT | Tornado Warning | EAX | Atchison | 25 min |
| May 20, 7:40 PM CDT | River Flood Warning | EAX | Andrew, Nodaway | 3 days |
| May 20, 7:40 PM CDT | River Flood Warning | EAX | Andrew, Buchanan | 4 days |
| May 20, 7:40 PM CDT | River Flood Warning | EAX | Platte | 21 days |
| May 20, 7:40 PM CDT | River Flood Warning | EAX | Platte | 16 days |
| May 20, 7:40 PM CDT | River Flood Warning | EAX | Atchison, Holt | 71 hr |
| May 20, 7:59 PM CDT | River Flood Warning | EAX | Chariton, Macon | 3 days |
| May 20, 7:59 PM CDT | River Flood Warning | EAX | Daviess, Gentry | 54 hr |
| May 20, 7:59 PM CDT | River Flood Warning | EAX | Daviess, Livingston | 4 days |
| May 20, 7:59 PM CDT | River Flood Warning | EAX | Grundy, Livingston | 65 hr |
| May 20, 8:22 PM CDT | River Flood Warning | EAX | Cooper | 3 days |
| May 20, 8:22 PM CDT | River Flood Warning | EAX | Jackson | 55 hr |
| May 20, 8:22 PM CDT | River Flood Warning | EAX | Cooper | 3 days |
| May 20, 8:42 PM CDT | River Flood Warning | EAX | Clay, Ray | 37 hr |
| May 20, 8:42 PM CDT | River Flood Warning | EAX | Howard | 60 hr |
| May 20, 8:50 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 25 min |
| May 20, 9:16 PM CDT | Special Weather Statement | EAX | Henry | 44 min |
| May 20, 11:06 PM CDT | River Flood Warning | EAX | Clay, Platte | 22 hr |
| May 21, 12:25 AM CDT | Areal Flood Warning | EAX | Carroll, Chariton, Henry, Johnson, Lafayette, Pettis and 2 more | 6 hr |
| May 21, 12:48 AM CDT | River Flood Warning | EAX | Jackson | 8 hr |
| May 21, 6:11 AM CDT | Areal Flood Warning | EAX | Carroll, Chariton, Henry, Johnson, Lafayette, Pettis and 2 more | 3 hr |
| May 21, 6:20 AM CDT | River Flood Warning | EAX | Adair, Macon, Putnam, Schuyler | 43 hr |
| May 21, 9:11 AM CDT | Areal Flood Warning | EAX | Bates, Cass, Henry, Jackson, Johnson, Lafayette and 2 more | 6 hr |
| May 21, 9:13 AM CDT | Areal Flood Warning | EAX | Caldwell, Carroll, Chariton, Daviess, Linn, Livingston and 2 more | 6 hr |
Nearby
High Wind Warnings in Missouri, 2019High Wind Warnings in Kansas, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.